Case summary A 64-year-old lady presented with aquaporin-4 antibody positive transverse myelitis. Azathioprine and oral steroids were commenced. Fifteen months later, she presented with a painless unilateral visual field deficit with afferent pupillary defect and a diagnosis of right retrobulbar optic neuritis was made and treated with increased immunosuppressive therapy. Three months later CMV retinitis was diagnosed when she developed progressive visual loss.
Conclusion In patients with autoimmune disease, the combination of Azathioprine and steroids rarely cause opportunistic infections. CMV retinitis has not been described before in patients with NMO/NMOSD. This case highlights the importance of neuro ophthalmological assessment in NMO/NMOSD, for early identification of relapses as well as ocular complications of immunosuppression, both of which are sight-threatening.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.